Skip to main content

Global Asymptotic Stability for Oscillators with Superlinear Damping


A necessary and sufficient condition is established for the equilibrium of the damped superlinear oscillator

$$x^{\prime\prime} + a(t)\phi_q(x^{\prime}) + \omega^2x = 0$$

to be globally asymptotically stable. The obtained criterion is judged by whether the integral of a particular solution of the first-order nonlinear differential equation

$$u^{\prime} + \omega^{q-2}a(t)\phi_q(u) + 1 = 0$$

is divergent or convergent. Since this nonlinear differential equation cannot be solved in general, it can be said that the presented result is expressed by an implicit condition. Explicit sufficient conditions and explicit necessary conditions are also given for the equilibrium of the damped superlinear oscillator to be globally attractive. Moreover, it is proved that a certain growth condition of a(t) guarantees the global asymptotic stability for the equilibrium of the damped superlinear oscillator.

This is a preview of subscription content, access via your institution.


  1. Artstein, Z., Infante, E.F.: On the asymptotic stability of oscillators with unbounded damping. Quart. Appl. Math. 34, 195–199 (1976/77)

    Google Scholar 

  2. Bacciotti A., Rosier L.: Liapunov Functions and Stability in Control Theory. Springer, Berlin (2005)

    MATH  Google Scholar 

  3. Ballieu R.J., Peiffer K.: Attractivity of the origin for the equation \({\ddot{x} + f(t,\dot{x},\ddot{x})|\dot{x}|^{\alpha}\dot{x}\,+\, g(x) = 0}\) . J. Math. Anal. Appl. 65, 321–332 (1978)

    MathSciNet  MATH  Article  Google Scholar 

  4. Bass D.W., Haddara M.R.: Nonlinear models of ship roll damping. Int. Shipbuild. Prog. 35, 5–24 (1988)

    Google Scholar 

  5. Bass D.W., Haddara M.R.: Roll and sway-roll damping for three small fishing vessels. Int. Shipbuild. Prog. 38, 51–71 (1991)

    Google Scholar 

  6. Brauer, F., Nohel, J.: The Qualitative Theory of Ordinary Differential Equations. W.A. Benjamin, New York (1969); (revised) Dover, New York (1989)

  7. Cardo A., Francescutto A., Nabergoj R.: On damping models in free and forced rolling motion. Ocean Eng. 9, 171–179 (1982)

    Article  Google Scholar 

  8. Cesari, L.: Asymptotic Behavior and Stability Problems in Ordinary Differential Equations. Springer, Berlin (1959); (2nd edn.) Springer, Berlin (1963)

  9. Coppel W.A.: Stability and Asymptotic Behavior of Differential Equations. Heath, Boston (1965)

    MATH  Google Scholar 

  10. Dalzell J.F.: A note on the form of ship roll damping. J. Ship Res. 22, 178–185 (1978)

    Google Scholar 

  11. Duc L.H., Ilchmann A., Siegmund S., Taraba P.: On stability of linear time-varying second-order differential equations. Quart. Appl. Math. 64, 137–151 (2006)

    MathSciNet  MATH  Google Scholar 

  12. Haddara M.R., Bass D.W.: On the form of roll damping moment for small fishing vessels. Ocean Eng. 17, 525–539 (1990)

    Article  Google Scholar 

  13. Halanay A.: Differential Equations: Stability, Oscillations, Time Lags. Academic Press, New York (1966)

    MATH  Google Scholar 

  14. Hale, J.K.: Ordinary Differential Equations. Wiley, New York (1969); (revised) Krieger, Malabar (1980)

  15. Hatvani L.: On the asymptotic stability for a two-dimensional linear nonautonomous differential system. Nonlinear Anal. 25, 991–1002 (1995)

    MathSciNet  MATH  Article  Google Scholar 

  16. Hatvani L.: Integral conditions on the asymptotic stability for the damped linear oscillator with small damping. Proc. Am. Math. Soc. 124, 415–422 (1996)

    MathSciNet  MATH  Article  Google Scholar 

  17. Hatvani L., Krisztin T., Totik V.: A necessary and sufficient condition for the asymptotic stability of the damped oscillator. J. Differ. Equ. 119, 209–223 (1995)

    MathSciNet  MATH  Article  Google Scholar 

  18. Hatvani L., Totik V.: Asymptotic stability of the equilibrium of the damped oscillator. Diff. Integr. Equ. 6, 835–848 (1993)

    MathSciNet  MATH  Google Scholar 

  19. Hinemo, Y.: Prediction of Ship Roll Damping-State of Art (report no. 239). Department of Naval Architecture and Marine Engineering, The University of Michigan, Ann Arbor (1981)

  20. Ignatyev A.O.: Stability of a linear oscillator with variable parameters. Electron. J. Differ. Equ. 1997(17), 1–6 (1997)

    MathSciNet  Google Scholar 

  21. Karsai J., Graef J.R.: Attractivity properties of oscillator equations with superlinear damping. Discrete Contin. Dyn. Syst. 2005(suppl.), 497–504 (2005)

    MathSciNet  MATH  Google Scholar 

  22. Levin J.J., Nohel J.A.: Global asymptotic stability for nonlinear systems of differential equations and application to reactor dynamics. Arch. Ration. Mech. Anal. 5, 194–211 (1960)

    MathSciNet  MATH  Article  Google Scholar 

  23. Michel A.N., Hou L., Liu D.: Stability dynamical systems: continuous, discontinuous, and discrete systems. Birkhäuser, Boston (2008)

    MATH  Google Scholar 

  24. Neves M.A.S., Pérez N.A., Valerio L.: Stability of small fishing vessels in longitudinal waves. Ocean Eng. 26, 1389–1419 (1999)

    Article  Google Scholar 

  25. Pucci P., Serrin J.: Precise damping conditions for global asymptotic stability for nonlinear second order systems. Acta Math. 170, 275–307 (1993)

    MathSciNet  MATH  Article  Google Scholar 

  26. Pucci P., Serrin J.: Asymptotic stability for intermittently controlled nonlinear oscillators. SIAM J. Math. Anal. 25, 815–835 (1994)

    MathSciNet  MATH  Article  Google Scholar 

  27. Rouche N., Habets P., Laloy M.: Stability theory by Liapunov’s direct method. In: Applied Mathematical Sciences, vol. 22. Springer, New York (1977)

    Book  Google Scholar 

  28. Smith R.A.: Asymptotic stability of \({x^{\prime\prime} + a(t)x^{\prime} + x = 0}\) . Quart. J. Math. 12, 123–126 (1961)

    MATH  Article  Google Scholar 

  29. Sugie J.: Global asymptotic stability for damped half-linear oscillators. Nonlinear Anal. 74, 7151–7167 (2011)

    MathSciNet  MATH  Article  Google Scholar 

  30. Taylan M.: The effect of nonlinear damping and restoring in ship rolling. Ocean Eng. 27, 921–932 (2000)

    Article  Google Scholar 

  31. Yoshizawa T.: Stability theory and the existence of periodic solutions and almost periodic solutions. In: Applied Mathematical Sciences, vol. 14. Springer, New York (1975)

    Book  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Jitsuro Sugie.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Sugie, J., Shimadu, T. & Yamasaki, T. Global Asymptotic Stability for Oscillators with Superlinear Damping. J Dyn Diff Equat 24, 777–802 (2012).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


  • Damped oscillator
  • Superlinear differential equations
  • Global asymptotic stability
  • Newtonian damping
  • Growth condition

Mathematics Subject Classification

  • 34D05
  • 34D23
  • 34D45
  • 37B25